Cervical Stenosis Caused By Radiation Therapy

Marylou S. Anton, BSN, RN, OCN
Last Modified: November 1, 2001

Share article


Question
Dear OncoLink "Ask the Experts,"
I am a radiation therapist in Canada. My department has recently been tackling the issues of cervical stenosis caused by radiation therapy (external and internal) and the use of dilators to help this problem. Would you have any information on this?  
Thank you for you time.
P. W.


Answer
Marylou S. Anton, BSN, RN, OCN, Director of Nursing and Clinical Research, Department of Radiation Oncology, University of Pennsylvania responds:

A common late effect of female pelvic irradiation is fibrosis and stenosis of the vaginal canal. The possibility of this occurring increases with the use if intracavitary implants, also known as brachytherapy. This is due to the radiation denuding the vaginal epithelium by direct effect on the basal layer of the mucosa, the endothelium of the small vessels, and on the fibroblasts of the connective tissue in the submucosa. Indirectly, the vaginal mucosa is further devitalized by the narrowing and the obliteration of the small vessels and circumferential fibrosis of the perivaginal tissues.

The interventions for this late effect very important. First, if the patient has been sexually active; encouraging the patient to remain sexually active throughout treatment would be helpful. Also, the use of the vaginal dilator is very important for follow-up. Giving the patient an explanation of how and why it should be used, along with a printed instruction sheet is very important. Being with patient the first time they insert the dilator is especially helpful to make sure the correct size dilator is given as well as observing patient technique. It is important to stress the importance of the use of the dilator for keeping the vagina open for future examinations as well as sexual reasons. Some patients may shy away from using the dilator, for personal reasons. This is why we stress written instruction in our department. The following is an example of the instructions given to our patients in the Department of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania.

A vaginal dilator is a smooth plastic cylinder measuring six inches in length. Vaginal dilators come in 3 different sizes—small, medium and large.

A possible side effect of radiation treatment is scar tissue formation, which can lead to the closing of your vagina. Over time radiation causes a decreased supply of blood to the radiated areas. This decreased blood supply shrinks or slows the growth of the cancer, but can also lead to drier, tender, less elastic tissues in the vagina. This side effect can be lessened in two ways: by regular sexual intercourse or by using a dilator with a prescribed cream or jelly. The use of a vaginal dilator or intercourse will keep the vagina open (dilated) and the tissue more elastic. This is important as it provides more comfort during pelvic exams and allows your doctor to see the treated area better.

When using the dilator:

  1. Wash the dilator in warm soapy water and rinse well before use.
  2. Lie down on your back with your knees bent and apart.
  3. Put cream or jelly prescribed by your doctor on the rounded end of the dilator. If your doctor has not prescribed estrogen cream, use of K-Y jelly or another water-based lubricant should be used. (Do not use Vaseline, baby oil, or other oil-based lubricants because they are not water-soluble and can irritate your vaginal walls.) *Before using cream/jelly warm the tube by running it under hot water so the lubricant will be more comfortable.
  4. Separate the outside skin of your vagina (labia) and with firm, gentle pressure put the rounded end into your vagina as far as possible.
  5. Withdraw the dilator, then reinsert a few times for about 10-15 minutes.
  6. Remove the dilator. Wash it with hot, soapy water, rinse well and let dry.

Begin using the dilator after your radiation therapy has been completed and any vaginal irritation has decreased. This should be about 1 - 2 weeks after you finish treatment.

For the first month after you finish your radiation treatments, the dilator should be used everyday as directed above. Thereafter, the dilator should be used at least three times a week for life.

If you are sexually active you may have sexual intercourse when it becomes comfortable. Intercourse will also dilate the vagina. Therefore, if you have intercourse twice in one week, you only need to use your dilator once.

Depending on the type of cancer you have, your doctor will recommend either an estrogen cream or a water-based lubricant to be used with the dilator. Estrogen may make tissues more lubricated, elastic, and less tender. It is better to use the estrogen cream at bedtime because it stays in the vagina longer and has more time to work. If your doctor does not want you to use estrogen, a water-based lubricant such as K-Y jelly (available without a prescription at drug stores) may be used to make insertion of the dilator easier. A water-based lubricant may also be helpful for intercourse since the vagina may be dry after radiation therapy.


News
Prior radiation for Hodgkin's tied to increased all-cause mortality for women with breast cancer

May 23, 2011 - Although breast cancer may be diagnosed earlier, women with a history of radiation therapy for Hodgkin's lymphoma are more likely to have bilateral breast cancer, and die due to other causes, according to a study published online May 16 in the Journal of Clinical Oncology.



I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More